Aspirin, paracetamol, caffeine (Anadin extra)

How does it work?

Anadin extra tablets and soluble tablets contain three active ingredients, aspirin, paracetamol and caffeine.

Aspirin belongs to a group of medicines called non-steroidal anti-inflammatory drugs (NSAIDs). It works by blocking the action of a substance in the body called cyclo-oxygenase.

Cyclo-oxygenase is involved in the production of various chemicals in the body, some of which are known as prostaglandins. Prostaglandins are produced in response to injury or certain diseases and would otherwise go on to cause pain, swelling and inflammation. Aspirin is therefore used to relieve pain and inflammation.

Paracetamol is a medicine used in the treatment of mild to moderate pain. It is also useful for reducing fever. It is not fully understood how paracetamol produces these effects.

Caffeine is a weak stimulant that is often included in painkilling preparations in small doses. It is claimed that the addition of caffeine may enhance the pain relieving effects of aspirin and paracetamol.

The combination of these analgesics is used to relieve mild to moderate pain, such as headache, migraine, toothache, rheumatic pain, back pain and sprains or strains. It is also used to relieve symptoms associated with colds and flu, such as headache, feverishness and muscular aches and pains.

What is it used for?

  • Mild to moderate pain, such as headache, migraine, toothache, sore throat, muscular and rheumatic pain, nerve pain (neuralgia), backache (lumbago) and period pain.
  • Relieving aches, pains, sore throat and fever associated with colds and flu.

Warning!

  • As this medicine contains caffeine, you should avoid drinking too many drinks that also contain caffeine while taking it, eg tea, coffee, cola.
  • Do not take this medicine with any other products that contain paracetamol. Many over-the-counter painkillers and cold and flu remedies contain paracetamol. It is important to check the ingredients of any medicines you buy without a prescription before taking them in combination with this medicine. Seek further advice from your pharmacist.
  • An overdose of paracetamol is dangerous and capable of causing serious damage to the liver and kidneys. You should never exceed the dose stated in the information leaflet supplied with this medicine. Immediate medical advice should be sought in the event of an overdose with this medicine, even if you feel well, because of the risk of delayed, serious liver damage.
  • Alcohol increases the risk of liver damage that can occur if an overdose of paracetamol is taken. The hazards of paracetamol overdose are greater in persistent heavy drinkers and in people with alcoholic liver disease.
  • Do not exceed the dose stated in the information leaflet supplied with this medicine.
  • If symptoms persist despite treatment, seek medical advice from your doctor or pharmacist.
  • Children under 16 years of age should not take aspirin, unless on the advice of a doctor. This is because aspirin use in children has been associated with a rare condition called Reye's syndrome. This condition affects the brain and liver and though extremely rare, can be fatal. The causes of Reye's syndrome are not fully understood, but use of aspirin to treat fever in children with a virus has been implicated. There are many paracetamol and ibuprofen products that are not associated with Reye's syndrome which are available to treat pain and fever in this age group. For more advice talk to your pharmacist.
  • Larger pack sizes of this medicine are only available from pharmacies.

Use with caution in

  • Asthma.
  • History of disorders affecting the stomach or intestines, such as ulceration or bleeding.
  • Decreased kidney function.
  • Decreased liver function.
  • People who have recently had surgery.
  • Gout.

Not to be used in

  • People with blood clotting disorders such as haemophilia.
  • People taking anticoagulant or 'blood thinning' medicines.
  • People in whom aspirin or other NSAIDs, eg ibuprofen, cause allergic reactions such as asthma attacks, itchy rash (urticaria), nasal inflammation (rhinitis) or swelling of the lips, tongue and throat (angioedema).
  • Active peptic ulcer, perforation (hole) or bleeding in the gut.
  • People with a history of peptic ulcers.
  • Severely decreased kidney function.
  • Severely decreased liver function.
  • Third trimester of pregnancy.
  • Breastfeeding.
  • Anadin extra soluble tablets contains aspartame and is not suitable for people with the inherited disorder of protein metabolism called phenylketonuria.
  • Anadin extra soluble tablets contain lactose and should not be taken by people wiht rare hereditary problems of galactose intolerance, the Lapp lactase deficiency or glucose-galactose malabsorption.
  • Children and adolescents under 16 years of age, unless on the advice of a doctor.

This medicine should not be used if you are allergic to any of its ingredients. Please inform your doctor or pharmacist if you have previously experienced such an allergy.

If you feel you have experienced an allergic reaction, stop using this medicine and inform your doctor or pharmacist immediately.

Pregnancy and breastfeeding

Certain medicines should not be used during pregnancy or breastfeeding. However, other medicines may be safely used in pregnancy or breastfeeding providing the benefits to the mother outweigh the risks to the unborn baby. Always inform your doctor if you are pregnant or planning a pregnancy, before using any medicine.

  • This medicine should not be taken in the third trimester of pregnancy. If aspirin is used in the third trimester it may delay labour, increase the length of labour, increase the risk of bleeding in the mother and baby and cause complications in the newborn baby. Seek medical advice from your doctor before using this medicine during any stage of pregnancy.
  • Significant amounts of this medicine may pass into breast milk. It should not be used by breastfeeding mothers as it may be harmful to the nursing infant. Seek medical advice from your doctor.

Label warnings

  • Refer to the printed instructions for maximum daily intake.
  • Take this medication with or after food.
  • This medication contains aspirin and paracetamol. Do not take with any other paracetamol products.

Side effects

Medicines and their possible side effects can affect individual people in different ways. The following are some of the side effects that are known to be associated with this medicine. Just because a side effect is stated here, it does not mean that all people using this medicine will experience that or any side effect.

  • Disturbances of the gut such as nausea, vomiting, diarrhoea or abdominal pain.
  • Tremor.
  • Palpitations.
  • Stomach or duodenal ulcer.
  • Bleeding from the stomach or intestine.
  • Worsening of asthma
  • Changes in liver function.
  • Allergic reactions such as skin rash, swelling of the lips, tongue and throat (angioedema) or narrowing of the airways (bronchospasm).

The side effects listed above may not include all of the side effects reported by the medicine's manufacturer.

For more information about any other possible risks associated with this medicine, please read the information provided with the medicine or consult your doctor or pharmacist.

How can this medicine affect other medicines?

Tell your doctor or pharmacist what medicines you are already taking, including those bought without a prescription and herbal medicines, before you start treatment with this medicine. Similarly, check with your doctor or pharmacist before taking any new medicines while taking this one, to ensure that the combination is safe.

People taking anticoagulant medicines used to prevent the blood clotting, eg warfarin, should not take aspirin to relieve pain or inflammation. This is because aspirin can irritate the stomach lining, as well as increase the effects of warfarin, both of which increase the likelihood of bleeding.

There may also be an increased risk of bleeding if aspirin is taken with the following medicines:

  • 'blood-thinning' (antiplatelet) medicines such as clopidogrel or dipyridamole
  • heparin
  • SSRI antidepressants, such as fluoxetine, paroxetine
  • venlafaxine.

Aspirin reduces the rate at which the body can remove the medicine methotrexate. The two should not usually be used together, unless on the advice of a doctor.

There is an increased risk of side effects if aspirin is taken with other non-steroidal anti-inflammatory drugs (NSAIDs), eg ibuprofen, diclofenac, indometacin. For this reason, aspirin should not be taken with any other NSAID.

There may be an increased risk of bleeding or ulceration of the stomach or intestines if aspirin is taken with corticosteroids, eg prednisolone, dexamethasone.

There may be an increased risk of side effects if aspirin is taken with acetazolamide.

Cholestyramine reduces the absorption of paracetamol from the gut. It should not be taken within an hour of taking paracetamol or the effect of the paracetamol will be reduced.

Metoclopramide and domperidone may increase the absorption of paracetamol from the gut.

Long-term or regular use of paracetamol may increase the anti-blood-clotting effect of warfarin and other anticoagulant medicines, leading to an increased risk of bleeding. Regular monitoring of blood clotting times should be performed if paracetamol is used regularly with these medicines. This effect does not occur with occasional painkilling doses.

Other medicines containing the same active ingredients

There are currently no other medicines available in the UK that contain this combination of active ingredients.